Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 24, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 11, 2004, 3:19 PM CDT for Harris County, Waller County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 3:19 PM CDT (20:19 UTC)
- Expired
- May 11, 2004, 4:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 78 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 112019
TORHOU
TXC201-473-112115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CDT TUE MAY 11 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
WALLER COUNTY IN SOUTHEAST TEXAS
HARRIS COUNTY IN SOUTHEAST TEXAS
* UNTIL 415 PM CDT
* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
BROOKSHIRE...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE KATY.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.
LAT...LON 2982 9556 2981 9565 2976 9576 2981 9584
2975 9596 2984 9607 3005 9580
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 2:40 PM CDT, 39 minutes earlier.
Area forecast discussion, May 11, 2:40 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 240 PM CDT TUE MAY 11 2004 .DISCUSSION... LEADING EDGE OF MCS MOVING EAST AT 30 KNOTS THROUGH OUR SW ZONES. THIS SYSTEM WILL AFFECT THE SOUTHERN HALF OF OUR CWA OVER THE NEXT 2-3 HOURS. HAVE RECEIVED TWO REPORTS OF TORNADOES TODAY IN THE MORALES AREA AND NUMEROUS REPORTS OF WIND DAMAGE IN JACKSON COUNTY. SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 4 PM AND WILL LIKELY BE ALLOWED TO EXPIRE AT THAT POINT. WILL MAINTAIN HIGH CHANCE POPS INTO THE EVENING HOURS...BUT EXPECT ACTIVITY TO DIMINISH AFTER SUNSET. WET WEATHER PATTERN IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS...BUT WE MIGHT GET A BREAK ON WEDNESDAY. BOTH ETA/GFS SHOW CONSIDERABLE DRYING IN THE COLUMN LATE TNGT/WEDNESDAY. MODELS HAVE BEEN OVERDOING THE DRYING BETWEEN SYSTEMS...HOWEVER WATER VAPOR IMAGERY SHOWS A LARGE AREA OF SUBSIDENCE TO OUR WEST. EXPECT SOME DIURNAL TSRA ON WEDNESDAY...BUT WILL GO WITH JUST 30 POPS WITH MUCH LESS COVERAGE THAN TODAY. PER GFS...PWS INCREASE TO 1.7-1.8 INCHES AGAIN THURSDAY. AGAIN...NO CAPPING AND WEAK DIFLUENCE ALOFT SO WILL STICK WITH 50 POPS. BOTH ETA/GFS BRING TAIL END OF THE LONGWAVE TROF ACROSS TEXAS FRI/SAT. WE WILL HAVE TO WATCH FOR ADDITIONAL DISTURBANCES APPROACHING FROM THE WEST AND MCS ACTIVITY FORMING TO OUR NORTH THAT COULD AFFECT SE TX. GFS/ETA SHOW MCS DEVELOPMENT NEAR THE RED RIVER LATE THU WHICH COULD PROGRESS INTO SE TX LATE THU NIGHT OR FRIDAY. COULD SEE ANOTHER MCS AFFECT THE AREA FRI NIGHT/SATURDAY. GFS FORECASTS PWS OF 1.8-1.9 INCHES FRI-SAT...WITH STRONG DIFLUENCE ALOFT AND NO CAPPING. BOTH MODELS BRING COLD FRONT INTO NORTH TX AND STALL FRONT NORTH OF THE AREA. LOOKS LIKE A SETUP FOR HEAVY RAIN FOR SE TX AS CONVECTIVE OUTFLOWS COULD MOVE INTO THE AREA AND FOCUS TSRA. WILL GO 50 POPS BOTH DAYS BUT MAY HAVE TO BE RAISED LATER ON. && .MARINE... MCS MAY AFFECT THE BAYS THE NEXT FEW HOURS PRODUCING STRONG WIND GUSTS. WILL ISSUE CAUTION FLAGS FOR THE OFFSHORE WATERS WITH WINDS NEAR 20 KNOTS THIS AFTERNOON. EXPECT WINDS TO REMAIN IN THE 15-20 KNOT RANGE THE NEXT COUPLE OF DAYS. && .HGX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH ALONG/SOUTH OF I-10 EXPIRES AT 2100Z. SMALL CRAFT EXERCISE CAUTION WATERS FROM 00 TO 60 NM OUT. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 69 85 70 84 70 / 40 30 20 50 30 HOUSTON (IAH) 70 85 72 84 71 / 50 30 20 50 30 GALVESTON(GLS) 73 81 73 81 73 / 50 30 20 50 30 && 35/42
Hazardous weather outlook, May 11, 10:15 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1015 AM CDT TUE MAY 11 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1015 AM CDT TUE MAY 11 2004 ...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY... ...THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES MAINLY SOUTH OF INTERSTATE 10... .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHEAST TEXAS AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL WILL OCCUR IN SOME AREAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH. ISOLATED RAINFALL TOTALS OF 3 TO 4 INCHES ARE POSSIBLE. SOME LOCATIONS IN SOUTHEAST TEXAS HAVE RECEIVED 3 TO 7 INCHES OF RAIN IN THE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON... MATAGORDA AND WHARTON COUNTIES WILL HAVE TO ESPECIALLY MONITOR THE STORMS TODAY. THESE ADDITIONAL RAINS COULD CAUSE SOME MINOR FLOODING OF STREETS AND LOW-LYING AREAS. MOTORISTS SHOULD USE CAUTION WHILE TRAVELING TODAY. IN ADDITION...THERE IS A THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES TODAY...MAINLY SOUTH OF INTERSTATE 10. THIS IS COMMON IN A TROPICAL AIRMASS...AND SOMETIMES THE FUNNEL CLOUDS CAN TOUCH GROUND WITH LITTLE OR NO ADVANCE WARNING. THE THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORTLY AFTER SUNSET TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
In the hours before
Special weather statement, May 11, 11:10 AM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1110 AM CDT TUE MAY 11 2004 GMZ330-335-TXZ210>213-226-227-235>238-112100- AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS- JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-WHARTON- 1110 AM CDT TUE MAY 11 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST TEXAS UNTIL 4 PM. THIS WATCH INCLUDES THE HOUSTON/GALVESTON METRO AREA. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A BAND OF STRONGER THUNDERSTORMS SOUTH OF SAN ANTONIO MAY AFFECT PORTIONS OF THE WATCH AREA BETWEEN 1 AND 4 PM. DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION...ANY STORMS THAT DEVELOP AHEAD OF THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS OR ISOLATED TORNADOES. PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:35 AM CDT | Flash Flood Warning | HGX | Wharton | 115 min |
| May 11, 12:00 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 11, 12:22 PM CDT | Tornado Warning | HGX | Jackson | 23 min |
| May 11, 1:33 PM CDT | Severe Thunderstorm Warning | HGX | Jackson | 42 min |
| May 11, 1:43 PM CDT | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 47 min |
| May 11, 2:16 PM CDT | Special Marine Warning | HGX | 119 min | |
| May 11, 2:29 PM CDT | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 31 min |
| May 11, 2:42 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend | 63 min |
| May 11, 3:12 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 63 min |
| May 11, 3:49 PM CDT | Special Marine Warning | HGX | 116 min | |
| May 11, 4:28 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 47 min |
| May 11, 4:32 PM CDT | Tornado Warning | HGX | Montgomery | 43 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.